Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Underwent rewarming process due to heart attack. Having fever. What are the risks?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
My boyfriend had a heart attack on tues he is in icu, he has been sedated and underwent a "rewarming process" on thurs. as responding to simple commands and could squeeze hands and lift his head. Today he spiked a fever of 103 and was taken for tests. He is still under sedation. What happens now?
Posted Thu, 9 Aug 2012 in Heart Attack
Answered by Dr. Aparna Kohli 1 hour later
Thanks for writing in.
Fever is something which is commonly seen in people who do suffer a heart attack. This is expected to resolve on its own, but we would need to rule out other causes like infection etc.
The exact outlook from now on would depend on how severe the heart attack was. Given your description, it seems that a large part of the heart muscle was involved. Also, I would like to know was he taken for angioplasty or any other procedure after this.
As of now, he should be expected to stay in the hospital for say about a week to 10 days. Thereafter, he should be discharged with a prescription of drugs like aspirin, nitrates, clopidogrel, ACE inhibitors like ramipril and a beta blocker like metoprolol. If he has high cholesterol levels, he would be given a statin as well.
Thereafter, he would need close follow up atleast initially and would really need to focus on his lifestyle.
If you're able to speak with his physician and tell me the lab results and the doctor's opinion ( on how much of the heart is involved), we can have a more detailed discussion.
Hope that helps.
Let me know if you have any more questions
Above answer was peer-reviewed by
Follow-up: Underwent rewarming process due to heart attack. Having fever. What are the risks? 1 hour later
Will he come out of the sedation on his own, or do the doctors do something to bring him out of it?
Answered by Dr. Aparna Kohli 5 minutes later
Thanks for writing back.
As far as the sedation is concerned, there can be 2 condition. The more likely probability is that the physicians would be giving him some drugs to give him some much needed rest. As soon as he recovers enough, the drugs would stop and he should be fine ( out of sedation) ; well and awake. I am sure the resident on duty would be able to tell you whether he's been given any of the sedatives.
In the other condition, he's actually drowsy due to decrease in the supply to the brain. That is a very serious condition and we cannot predict when he would come out of it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Emergency Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor